MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ7 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ7 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71453221
Medical Device Problem Codes Loss of Osseointegration (2408); Osseointegration Problem (3003); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Cyst(s) (1800); Failure of Implant (1924); Inflammation (1932); Synovitis (2094); Inadequate Osseointegration (2646)
Date of Event 06/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka surgery where a legion femoral and insert component, and a genesis ii tibial component were implanted, a revision had to be performed, due to early knee prosthesis loosening with inflammatory reaction (synovitis) and an intraosseous cyst formation (loss of substance).During the revision surgery, a new total knee prosthesis was fitted and a bone graft was performed.No other complications were reported.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the associated devices were returned and evaluated.The reported event was analyzed.A visual inspection of the returned oxinium femoral component reveals scratches in the surface of the device and dried bone cement still on the implant.Two additional devices were returned.The tibial baseplate reveals scratches and signs of wear and the insert reveals signs of wear, scratches and gouges in the surface of the device.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that this case reports a revision tka almost six years post implantation due to early loosening with synovitis and intraosseous cyst formation.During the procedure, a new total knee prosthesis was implanted and bone graft was performed.As of the date of this medical investigation, the requested clinical documentation has not been provided for evaluation.Therefore, there were no clinical factors found which would have contributed to the reported event.The patient impact beyond the revision surgery is not anticipated as the patient¿s current health status was reported to be good.No further clinical/medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of instructions for use for knee system revealed that looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b1 (type of event), h3 (device returned for analysis), h6 (health effect - clinical code, medical device problem code).
 
Event or Problem Description
It was reported that, after a right tka surgery was conducted on (b)(6) 2017 where a legion femoral and insert component, and a genesis ii tibial component were implanted, a revision was performed on (b)(6) 2023 due to early knee prosthesis loosening with inflammatory reaction (synovitis) and an intraosseous cyst formation (loss of substance).The patient presented with a gap in the right distal femur with loosening of the femoral implant.During the revision surgery, a new total knee prosthesis was fitted and a bone graft was performed.No other complications were reported.Patient's current health status was reported to be good.

Brand Name
LEGION PS OXIN FEM SZ7 RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17303064
Report Number1020279-2023-01442
Device Sequence Number15072397
Product Code JWH
UDI-Device Identifier00885556029404
UDI-Public00885556029404
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K043440
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71453221
Device Catalogue Number71421207
Device Lot Number17BM12024
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2023
Supplement Date Received by Manufacturer07/13/2023
08/09/2023
Initial Report FDA Received Date07/11/2023
Supplement Report FDA Received Date07/27/2023
08/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/30/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GNS II BCNVX PAT 26MM(PN:71420568,LN:17AM20756); GNS II BICONVEX PAT 26MM, LOT#:17AM20756; GNS II CMT TIB SIZE 6 RIGHT, LOT#:J1710782; GNS II CMT TIB SZ 6 RT(PN:71420188,LN:J1710782); LEGION PS OXIN FEM SZ7 RT, LOT#:17BM12024; LGN PS HFL XL SZ 5-6 9MM(PN:71453221,LN:17ET88015)
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age65 YR
Patient SexMale